Convergence of an adaptive semi-Lagrangian scheme for the Vlasov-Poisson system

Abstract : An adaptive semi-Lagrangian scheme for solving the Cauchy problem associated to the periodic 1+1-dimensional Vlasov-Poisson system in the two- dimensional phase space is proposed and analyzed. A key feature of our method is the accurate evolution of the adaptive mesh from one time step to the next one, based on a rigorous analysis of the local regularity and how it gets transported by the numerical flow. The accuracy of the scheme is monitored by a prescribed tolerance parameter ε which represents the local interpolation error at each time step, in the L infinity metric. The numerical solutions are proved to converge in L infinity towards the exact ones as ε and Δt tend to zero provided the initial data is Lipschitz and has a finite total curvature, or in other words, that it belongs to ${W^{1,\infty} \cap W^{2,1}}$ . The rate of convergence is ${\mathcal{O}({\Delta}t^2 + \varepsilon/{\Delta}t)}$ , which should be compared to the results of Besse who recently established in (SIAM J Numer Anal 42(1):350–382, 2004) similar rates for a uniform semi-Lagrangian scheme, but requiring that the initial data are in ${{\mathcal C}^2}$ . Several numerical tests illustrate the effectiveness of our approach for generating the optimal adaptive discretizations.
Document type :
Journal articles
Complete list of metadatas
Contributor : Martin Campos Pinto <>
Submitted on : Wednesday, September 10, 2008 - 5:37:31 PM
Last modification on : Tuesday, May 14, 2019 - 10:07:35 AM

Links full text



Martin Campos Pinto, Michel Mehrenberger. Convergence of an adaptive semi-Lagrangian scheme for the Vlasov-Poisson system. Numerische Mathematik, Springer Verlag, 2007, 108 (3), pp.407-444. ⟨10.1007/s00211-007-0120-z⟩. ⟨hal-00320364⟩



Record views